Alert archive / Wisconsin / Dense Fog Advisories in 2012

Dense Fog Advisory 9, NWS Twin Cities, MN

November 20, 20126 counties in Wisconsin; Goodhue County, Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Nov 20, 2012, 10:32 PM CST for 6 counties in Wisconsin; Goodhue County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2012, 10:32 PM CST (04:32 UTC)
Expired
Nov 21, 2012, 6:17 AM CST
In force
8 hr
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2961 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WWUS73 KMPX 210432
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 PM CST TUE NOV 20 2012

...AREAS OF DENSE FOG OVER PARTS OF WEST CENTRAL WISCONSIN AND
EAST CENTRAL MINNESOTA THROUGH WEDNESDAY MORNING...

.DENSE FOG IS OCCURRING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN
AND EAST CENTRAL MINNESOTA. THE VISIBILITY WILL BE REDUCED TO A
QUARTER MILE OR LESS AT TIMES TONIGHT. THE LOWEST VISIBILITIES
WILL BE IN LOW LYING AREAS SUCH AS RIVER VALLEYS. THE ADVISORY IS
IN EFFECT UNTIL MID MORNING TOMORROW. HOWEVER...IF WINDS INCREASE
LATE TONIGHT...THE FOG MAY IMPROVE BEFORE THEN.

MNZ078-WIZ024-026-028-211245-
/O.NEW.KMPX.FG.Y.0009.121121T0432Z-121121T1600Z/
GOODHUE-PIERCE-PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...RED WING...RIVER FALLS...PRESCOTT...
DURAND...PEPIN...EAU CLAIRE...ALTOONA
1032 PM CST TUE NOV 20 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST
WEDNESDAY. 

* VISIBILITY...ONE QUARTER MILE OR LESS.

* IMPACTS...THE REDUCTION IN VISIBILITY MIGHT MAKE FOR DIFFICULT
  DRIVING IN THESE AREA LATE TONIGHT OR EARLY IN THE MORNING. WITH
  TEMPERATURES NEAR FREEZING...THERE MAY ALSO BE SLICK SPOTS ON
  ROADWAYS OR SIDEWALKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
2 follow-up statements
182 
WWUS73 KMPX 210838
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 AM CST WED NOV 21 2012

...AREAS OF DENSE FOG OVER PARTS OF WEST CENTRAL WISCONSIN THROUGH
THIS MORNING...

.DENSE FOG IS OCCURRING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN
EARLY THIS MORNING. THE VISIBILITY WILL CONTINUE TO BE REDUCED TO
A QUARTER OR MILE OR LESS THROUGH MID MORNING EAST OF A PEPIN TO
RICE LAKE LINE. VISIBILITIES ARE EXPECTED TO RAPIDLY IMPROVE
DURING THE MID MORNING. HOWEVER...IF WINDS INCREASE LATE
TONIGHT...THE FOG MAY IMPROVE BEFORE THEN.

MNZ078-WIZ024-210945-
/O.CAN.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/
GOODHUE-PIERCE-
INCLUDING THE CITIES OF...RED WING...RIVER FALLS...PRESCOTT
238 AM CST WED NOV 21 2012

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELED THE DENSE FOG ADVISORY. 

INCREASING SOUTHEAST WINDS HAS ALLOWED THE FOG ACROSS GOODHUE AND
PIERCE COUNTIES TO DISSIPATE OVERNIGHT.

$$

WIZ016-025-027-211600-
/O.EXA.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/
RUSK-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...LADYSMITH...MENOMONIE...BOYCEVILLE...
CHIPPEWA FALLS...BLOOMER
238 AM CST WED NOV 21 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS
MORNING. 

* VISIBILITY...ONE QUARTER MILE OR LESS.

* IMPACTS...THE REDUCTION IN VISIBILITY MIGHT MAKE FOR DIFFICULT 
  DRIVING IN THESE AREA LATE TONIGHT OR EARLY IN THE MORNING. 
  WITH TEMPERATURES NEAR FREEZING...THERE MAY ALSO BE SLICK 
  SPOTS ON ROADWAYS OR SIDEWALKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

WIZ026-028-211600-
/O.CON.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/
PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...DURAND...PEPIN...EAU CLAIRE...ALTOONA
238 AM CST WED NOV 21 2012

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* VISIBILITY...ONE QUARTER MILE OR LESS.

* IMPACTS...THE REDUCTION IN VISIBILITY MIGHT MAKE FOR DIFFICULT 
  DRIVING IN THESE AREA LATE TONIGHT OR EARLY IN THE MORNING. 
  WITH TEMPERATURES NEAR FREEZING...THERE MAY ALSO BE SLICK 
  SPOTS ON ROADWAYS OR SIDEWALKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
819 
WWUS73 KMPX 211217
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
617 AM CST WED NOV 21 2012

...DENSE FOG ADVISORY CANCELED FOR PORTIONS OF WESTERN WISCONSIN...

.AN INCREASE IN SOUTHEAST WINDS WINDS EARLY THIS MORNING HAS
RESULTED IN THE DISSIPATION OF FOG AND RAPID IMPROVEMENTS IN
VISIBILITY. THEREFORE...THE DENSE FOG ADVISORY HAS BEEN CANCELED
EARLY. 

WIZ016-025>028-211330-
/O.CAN.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/
RUSK-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...LADYSMITH...MENOMONIE...BOYCEVILLE...
DURAND...PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
617 AM CST WED NOV 21 2012

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELED THE DENSE FOG ADVISORY. 

.AN INCREASE IN SOUTHEAST WINDS WINDS EARLY THIS MORNING HAS
RESULTED IN THE DISSIPATION OF FOG AND RAPID IMPROVEMENTS IN
VISIBILITY. THEREFORE...THE DENSE FOG ADVISORY HAS BEEN CANCELED
EARLY.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Nov 20, 5:54 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Nov 20, 5:54 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
554 PM CST TUE NOV 20 2012

.UPDATE...

UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...

THE TOP FORECAST HIGHLIGHTS THIS ISSUANCE INCLUDE FOG POTENTIAL
FOR TONIGHT...NEAR RECORD TEMPERATURES FOR WEDNESDAY...LIGHT
RAIN/SNOW SHOWER CHANCES FOR THANKSGIVING NIGHT AND FRIDAY...AND
COLDER TEMPERATURES FOR NEXT WEEK.

THE SURFACE RIDGE AXIS EXTENDS FROM LAKE SUPERIOR ACROSS EAST
CENTRAL MN AND WEST CENTRAL WI THIS AFTERNOON. WILL HAVE ONE MORE
THREAT FOR FOG TONIGHT OVER THE EASTERN FORECAST AREA PRIOR TO THE
DEPARTURE OF THE RIDGE. CLEAR SKIES...LIGHT /ENOUGH/ WINDS...AND
DEWPOINTS IN THE MID/UPPER 30S WILL CREATE FAVORABLE CONDITIONS
FOR FOG DEVELOPMENT. THIS WILL BE PARTICULARLY TRUE ACROSS WEST
CENTRAL WI...ON THE EASTERN FRINGES OF THE CWA...WHERE WINDS
SHOULD STAY BELOW 5 KTS UNTIL CLOSE TO DAYBREAK WEDNESDAY.
SLIGHTLY MORE TURBULENT FLOW IN THE LOW LEVELS SHOULD KEEP AIR
MIXED JUST ENOUGH TO REDUCE THE THREAT FOR WIDESPREAD DENSE FOG
HOWEVER.

SOUTHERLY FLOW INCREASES ON WEDNESDAY AS THE PLAINS SURFACE
TROUGH NEARS. UPPER 50S TO MID 60S STILL LOOK PROBABLE WITH DECENT MIXING
TO BETWEEN 900 MB AND 925 MB. IT WILL BE BREEZY...ESPECIALLY
ACROSS SOUTH CENTRAL MN...WHERE WINDS OF 15 KTS GUSTING TO 25 KTS
WILL BE COMMON. WEDNESDAY NIGHT TEMPS WILL STAY ELEVATED IN THE
UPPER 30S TO UPPER 40S RANGE WITH THE AID OF SUSTAINED SOUTHERLY FLOW.

ON THANKSGIVING DAY...THE AFOREMENTIONED SURFACE TROUGH WILL MOVE
ACROSS MN/WI. TEMPERATURES ARE EXPECTED TO HAVE SUFFICIENT TIME TO
WARM TO BETWEEN 50 AND 60 DEGREES ACROSS MUCH OF THE
AREA...ESPECIALLY GIVEN THE WARM START TO THE DAY. THE EXCEPTION
WILL BE IN THE NORTHWEST NEAR KAXN WHERE THE EARLIER FROPA WILL
PROBABLY LIMIT HIGHS TO THE MID/UPPER 40S. BY THE AFTERNOON
HOURS...LOW LEVEL MOISTURE /CLOUDS/ WILL BE ON THE INCREASE ACROSS
CENTRAL MN/WI AS THE MID LEVEL TROUGH ADVANCES INTO MN. MODELS
HAVE FLUCTUATED OVER THE PAST FEW DAYS WITH RESPECT TO HOW FAR
SOUTH THE DEEP MOISTURE/LIFT WILL GET. HAVE LEANED TOWARD THE 12Z
GEM AND ECMWF...WHICH IS A COMPROMISE BETWEEN THE MORE SOUTHERLY GFS
AND THE MORE NORTHERLY NAM. THIS YIELDS 20 POPS FOR LIGHT RAIN
SHOWERS NEAR KAXN AS EARLY AS THANKSGIVING AFTERNOON...EXPANDED TO
INCLUDED AREAS GENERALLY ALONG/NORTH OF THE INTERSTATE 94 CORRIDOR
THANKSGIVING NIGHT AND FRIDAY. THE INFUSION OF COLD AIR WITH THE
TROUGH APPEARS TO OCCUR RATHER SWIFTLY...WITH THE TRANSITION TO
SNOW OCCURRING AROUND NIGHTFALL. HOWEVER...WITH THE MINIMAL
FORCING/MOISTURE ANTICIPATED THIS FAR SOUTH...SNOWFALL
ACCUMULATIONS FOR THE EVENT /ENDING FRIDAY/ ARE EXPECTED TO BE UNDER
ONE HALF INCH. WHILE LIGHT SNOW/FLURRIES ARE ONLY EXPECTED TO
AFFECT THE NORTHERN/EASTERN THIRD OF THE FORECAST AREA...THE
ENTIRE CWA WILL EXPERIENCE BRISK NORTHWEST WINDS ON THURSDAY NIGHT
AND FRIDAY. WIND CHILL READINGS BETWEEN 5 AND 15 DEGREES ARE
EXPECTED TO BE PRESENT ON FRIDAY MORNING.

THE WEEKEND WILL FEATURE MUCH COLDER TEMPERATURES...WITH HIGHS IN
THE 30S. WHILE THIS MAY SEEM LIKE A BLAST OF COLD AIR...THESE
FORECAST HIGHS ARE ACTUALLY NOT FAR OFF FROM CLIMATOLOGICAL
NORMAL HIGH TEMPS.

ON SUNDAY AND MONDAY...A NORTHERN STREAM WAVE DIPS FROM SOUTHERN
MANITOBA AND NORTHWEST ONTARIO TOWARD THE GREAT LAKES. WHILE THE
FORECAST AREA SHOULD MISS OUT ON MEASURABLE PRECIP...HIGH
TEMPERATURES WILL LIKELY REDUCE ANOTHER TEN DEGREES OR SO. HAVE
INCLUDED HIGHS BETWEEN 20 AND 30 FOR MONDAY AND TUESDAY. WHILE
LONG RANGE MODELS HAVE BACKED OFF FROM A SIGNIFICANT STORM FOR
EARLY NEXT WEEK...THE ARRIVAL OF COLDER AIR AND A MORE ZONAL
PATTERN OVER THE CENTRAL CONUS COULD MEAN THE EVENTUAL NEED FOR
OCCASIONAL 20-30 POP MENTIONS FOR LIGHT SNOW.

&&

.AVIATION.../00Z TAF ISSUANCE/

A RIDGE OF HIGH PRESSURE EXTENDS FROM THE UPPER PENINSULA OF
MICHIGAN TO TEXAS. THIS RIDGE WILL MOVE EAST BY MORNING. WE WILL
SEE THE REDEVELOPMENT OF STRATUS/FOG AGAIN TONIGHT OVER WEST
CENTRAL WISCONSIN. HAVE INCLUDED LIFR/IFR CONDITIONS FOR THIS
MAINLY AFTER 08Z CONTINUING THROUGH 14Z. THE MINNESOTA TERMINALS
WILL BE FOG FREE AS THE RIDGE MOVES EAST AND SOUTHERLY WINDS WINDS
REMAIN OR DEVELOP IN THE CASE OF MSP. THE ONLY AREA OF CONCERN IS AT
KSTC WHERE WINDS WILL BE A TAD LIGHTER AND THAT MAYBE ENOUGH TO
REDUCE VISIBILITY TO 5SM. HOWEVER CONFIDENCE IS NOT GREAT ENOUGH
TO INCLUDE IN THE TAF. WINDS INCREASE FROM THE SOUTH AFTER 16Z IN
MOST LOCATIONS...PERHAPS A BIT GUSTY IN THE AFTERNOON OVER WESTERN
AREAS.

KMSP...WINDS BECOMING SOUTH/SOUTHEAST OVERNIGHT. DO NOT BELIEVE
THERE TO BE ANY FOG THREAT AS GRADIENT WILL BE ENOUGH TO KEEP P6SM
AND THE FACT THAT THE AIRPORT CAN BE HARD TO FOG. FEW-SCT250
THROUGHOUT THE PERIOD AT TIMES.

/OUTLOOK FOR KMSP/

WEDNESDAY NIGHT...VFR EXPECTED. SOUTH/SOUTHWEST WINDS 10 TO 20 KT.
THURSDAY...MVFR CEILINGS POSSIBLE. SOUTHWEST WINDS 10 TO 20 KT
SHIFTING TO WEST 15 TO 25 KT AFT 18Z.
THURSDAY. FRIDAY...MVFR CEILINGS POSSIBLE. FLURRIES POSSIBLE.
WEST WINDS 15 TO 25 KT SHIFTING NORTHWEST AND DECREASING TO 10 TO
20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/DRL
Hazardous weather outlook, Nov 20, 11:51 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CST TUE NOV 20 2012

MNZ078-WIZ014>016-023>028-211200-
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
1151 AM CST TUE NOV 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...WILL BE POSSIBLE ONCE AGAIN ACROSS
PARTS OF WEST CENTRAL WISCONSIN LATER TONIGHT INTO WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>077-082>085-091>093-211200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-
1151 AM CST TUE NOV 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:19 PM CSTWind AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 30 more39 hr

Nearby

Dense Fog Advisories in Wisconsin, 2012Dense Fog Advisories in Minnesota, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.